Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 16, 2017, 3:32 PM EDT for Cortland County, Tioga County, Tompkins County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2017, 3:32 PM EDT (19:32 UTC)
- Expired
- Apr 16, 2017, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cortland County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 34 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:11 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 16, 2:11 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 211 PM EDT Sun Apr 16 2017 .SYNOPSIS... A thunderstorm will pass through the area later this afternoon and evening bringing showers and scattered thunderstorms. Cooler and drier air will return behind the front for the first half of the work week. && .NEAR TERM /THROUGH TONIGHT/... Convection over western NY is racing east this afternoon. Very low topped storms with little lightning may produce some gusty winds at times. Threat for widespread severe is limited by the lack of energy with capes currently in the 2000 to 300j/kg range. Will of course monitor convection and will likely issues SPS's for winds at times. Overnight, some light showers will linger into the evening as the main front lingers back and doesn't pass until the early morning hours. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... High pressure builds into the area Monday bringing somewhat cooler air. Not a big push of cold air however, especially over PA so temps will drop off only 5 to 10 degrees, especially in the south. Winds and dry air may raise some fire weather concerns in the afternoon, depending on how much rain falls with the front tonight. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Tuesday looks to be a fair and chilly day with a large anticyclone centered over the maritimes of Canada which ridges down across the northeast U.S including NY and PA. This stays in place into Tuesday evening. Then all four main synoptic scale models (Euro, GFS, CMC, and NAM80) all show another wave approaching from the Great Lakes region with attendant moisture and thermal advections. There is some indication that some light showers could arrive in central NY and parts of northeast PA later Tuesday night so have slight chance POPs for showers in forecast as per Superblend. Then for Wednesday surface front and associated moisture advection works into NY and PA so have chance POPs for showers. Models indicate that the atmosphere will be stable so no mention of thunderstorms. This first wave passes by and is followed by another low pressure system and associated more vigourous upper level wave which reaches into the Great Lakes and mid-west Wednesday night. Showers will continue as boundary from initial system remains in the vicinity and eventually begins to work north as a warm front by 12z Thursday as per CMC, Euro and GFS. For Thursday into Friday this next more significant low pressure system and associated upper level low crosses the region with the best chance for showers. The Euro has the weakest of the models with no closed low forming, while the GFS and CMC have a closed 500 mb low over the northeast suggesting a wet and chilly pattern through Friday. Given the model divergence went with superblend and have anywhere from chance to likely POPs Thursday Night with wrap around showers into Friday and even Friday night. Euro suggests high pressure and fair weather for Saturday with the CMC and GFS having wrap around showers tapering off. So went with a 30 percent chance of showers in this time frame. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 640 am update... VFR weather is expected through much of this forecast period. Early this morning as a low level jet passes while surface winds are mostly under 10 kts so some remaining low level wind shear. Around 14z this ends as the jet exits and surface winds shift to the south and southwest at 10 kts with gusts to 20. Some isolate showers in northeast PA with more upstream but should not cause any restrictions. Next issue will be a cold front late afternoon and early evening. showers and thunderstorms will be ahead of and with them. The most likely scenario would be a line just ahead of the front. A 2 hour period of MVFR this afternoon is possible in NY. Included a tempo for this at SYR/RME which is the most likely outcome. There is less of a chance for AVP with the best forcing and dynamics further north. Towards 06z ceilings are expected to fall to MVFR behind the front in NY. Probably will not reach AVP. Winds early this morning light in the valleys to southwest at 10 kts on the higher locations and SYR. Around 14z Winds increase to 10 to 15 with higher gusts and continue that way into tonight. Winds shift to west then northwest with the cold front 22 to 02z. Outlook... Monday...Lingering ceiling restrictions possible in the morning. Monday night - Tuesday...VFR. Wednesday - Thursday...Possible restrictions in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...DJN AVIATION...TAC
Hazardous weather outlook, Apr 16, 2:12 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 212 PM EDT Sun Apr 16 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171815- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 212 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon into the evening. A few of these storms may produce strong winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 2:07 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
207 PM EDT SUN APR 16 2017
NYZ015-022-161845-
Steuben NY-Yates NY-
207 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...YATES AND NORTHERN
STEUBEN COUNTIES UNTIL 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Honeoye to near I-390 Exit 4 to Belfast.
Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Vine Valley and South Dansville around 215 PM EDT.
Wayland and Middlesex around 220 PM EDT.
Yatesville and Guyanoga around 225 PM EDT.
Penn Yan and Arkport around 230 PM EDT.
Hornell and Canisteo around 235 PM EDT.
Urbana and Howard around 240 PM EDT.
Bath and Dundee around 245 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4272 7734 4264 7690 4257 7690
4248 7704 4249 7710 4245 7711 4215 7774
TIME...MOT...LOC 1807Z 270DEG 47KT 4270 7749 4252 7777 4234 7812
DJNSpecial weather statement, Apr 16, 2:46 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
246 PM EDT SUN APR 16 2017
NYZ015-016-022-023-161930-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-
246 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SENECA...
SCHUYLER...SOUTHEASTERN YATES AND NORTHERN STEUBEN COUNTIES UNTIL 330
PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kendaia to near Pulteney to Howard.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Bluff Point and Mays Mills around 250 PM EDT.
Porter Corner and Keuka Park around 255 PM EDT.
Dundee and Rheims around 300 PM EDT.
Hector and Starkey around 305 PM EDT.
Lodi and Caywood around 310 PM EDT.
Tyrone and Interlaken around 315 PM EDT.
Covert and Perry City around 320 PM EDT.
Watkins Glen and Burdett around 325 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4254 7726 4268 7705 4266 7668 4261 7666
4258 7664 4255 7659 4255 7670 4244 7669
4230 7693 4231 7763
TIME...MOT...LOC 1846Z 268DEG 42KT 4275 7693 4254 7719 4236 7748
DJNSpecial weather statement, Apr 16, 3:05 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
305 PM EDT SUN APR 16 2017
NYZ022-023-161945-
Steuben NY-Schuyler NY-
305 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN SCHUYLER
AND SOUTHERN STEUBEN COUNTIES UNTIL 345 PM EDT...
At 304 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Canisteo to near Wellsville to 8 miles west of
Genesee. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Canisteo around 310 PM EDT.
West Cameron around 315 PM EDT.
Cameron and Greenwood around 320 PM EDT.
Thurston around 325 PM EDT.
Campbell and Jasper around 330 PM EDT.
Woodhull and Coopers Plains around 335 PM EDT.
Hornby and Monterey around 340 PM EDT.
Addison and Erwins around 345 PM EDT.
LAT...LON 4220 7774 4232 7760 4231 7692 4228 7695
4228 7697 4227 7697 4213 7711 4200 7736
4200 7775
TIME...MOT...LOC 1904Z 270DEG 40KT 4230 7759 4209 7790 4199 7803
DJNSpecial weather statement, Apr 16, 3:14 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT SUN APR 16 2017
NYZ016-017-022-023-025-044-162000-
Steuben NY-Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-
Tompkins NY-
314 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHEASTERN CAYUGA...SOUTHWESTERN CORTLAND...
EAST CENTRAL STEUBEN AND TOMPKINS COUNTIES UNTIL 400 PM EDT...
At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kidders to near Hector to near Sonora. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Perry City and Searsburg around 320 PM EDT.
Enfield and Covert around 325 PM EDT.
Ithaca and Groton around 330 PM EDT.
Watkins Glen and Montour Falls around 335 PM EDT.
Homer and Catharine around 340 PM EDT.
Cortland and Dryden around 345 PM EDT.
Newfield and Virgil around 350 PM EDT.
Danby and Caroline around 400 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4249 7680 4266 7667 4262 7600 4241 7623
4240 7630 4238 7629 4236 7624 4230 7626
4232 7641 4226 7642 4226 7647 4228 7648
4228 7662 4223 7664 4225 7673 4229 7674
4229 7696 4227 7697 4231 7725
TIME...MOT...LOC 1913Z 266DEG 44KT 4265 7665 4250 7681 4232 7721
DJNSpecial weather statement, Apr 16, 3:28 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT SUN APR 16 2017
NYZ025-161945-
Tompkins NY-
328 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE SOUTHERN HALF OF
CAYUGA LAKE UNTIL 345 PM EDT...
At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Covert to Taughannock Falls to Enfield.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be occur with these storms over the
southern half of Cayuga Lake between 330 pm and 345 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4253 7662 4255 7662 4255 7659 4257 7662
4261 7662 4262 7657 4254 7646 4245 7649
4245 7665
TIME...MOT...LOC 1927Z 269DEG 47KT 4260 7657 4253 7658 4246 7664
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:48 AM EDT | Special Weather Statement | BGM | Chenango | 42 min |
| Apr 16, 2:07 PM EDT | Special Weather Statement | BGM | Yates | 38 min |
| Apr 16, 2:46 PM EDT | Special Weather Statement | BGM | Schuyler, Yates | 44 min |
| Apr 16, 3:05 PM EDT | Special Weather Statement | BGM | Steuben | 40 min |
| Apr 16, 3:14 PM EDT | Special Weather Statement | BGM | Cortland, Schuyler, Tompkins | 46 min |
| Apr 16, 3:28 PM EDT | Special Weather Statement | BGM | Tompkins | 17 min |
| Apr 16, 3:37 PM EDT | Special Weather Statement | BGM | Chemung | 38 min |
| Apr 16, 3:48 PM EDT | Special Weather Statement | BGM | Chenango, Cortland, Tioga | 42 min |
| Apr 16, 4:23 PM EDT | Special Weather Statement | BGM | Broome, Chenango | 52 min |
| Apr 16, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 50 min |
| Apr 16, 4:36 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 39 min |
| Apr 16, 4:54 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 51 min |
| Apr 16, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 34 min |
| Apr 16, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 51 min |
| Apr 16, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 32 min |
| Apr 16, 5:53 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne, Pike, Wayne | 67 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.